Thunderstorm Wind, Mitchell
- When
- July 25, 5:01 PM CST
- Where
- Mitchell County, 7 mi NW of Beloit
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.542, -98.213
Winds gusts were estimated at 60 mph.
Between 4 PM CDT on Wednesday afternoon the 25th and 130 AM CDT on early Thursday morning the 26th, the majority of this six-county area experienced two separate rounds of fairly widespread strong to severe multicell storms. The first round peaked in intensity between 430 PM and 8 PM CDT, developing in response to intense surface heating as temperatures soared into the 100-110F range near a…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Between 4 PM CDT on Wednesday afternoon the 25th and 130 AM CDT on early Thursday morning the 26th, the majority of this six-county area experienced two separate rounds of fairly widespread strong to severe multicell storms. The first round peaked in intensity between 430 PM and 8 PM CDT, developing in response to intense surface heating as temperatures soared into the 100-110F range near a slow-moving cold front. Although radar signatures suggest that severe-criteria gusts of 60 MPH or higher might have affected parts of several counties during this late afternoon/early evening time frame, the only ground-truth reports came out of Mitchell County including a caved-in garage door south of Beloit and a round hay bale rolled across a road near Simpson. Once this initial round of convection moved out of the area to the south and east, a lull ensued before the second round of strong to severe convection flared up after nightfall. This round peaked in intensity between 1030 PM and 1 AM CDT and again consisted of a number of multicell storm clusters and short line segments. Although reports of severe weather were again limited, these nighttime storms dropped golf ball size hail in the community of Jewell and produced a 69 MPH measured gust at the Rooks County airport south of Stockton. Somewhere along the way, a few power poles were also snapped off several miles west of Stockton. Event-total rainfall amounts were highly variable across the area, but most places averaged less than 1 inch. However, considerably higher totals were measured in southern Jewell County, including 3.87 at Jewell and 2.83 in Ionia.
In the mid and upper levels the flow was quasi-zonal, with the primary synoptic forcing for this event consisting of subtle shortwave energy passing through the Central Plains along the southern periphery of a dominant upper low centered near the North Dakota-Manitoba border. At the surface, a slow moving cold front gradually passed through North Central Kansas during the afternoon and evening. Although deep-layer vertical wind shear was rather meager at only around 25 knots at best, at least 1000 J/kg mixed-layer CAPE in the presence of a hot and deeply-mixed airmass with surface temperature-dewpoint depressions on the order of 40-50F was quite favorable for downbursts, especially with the initial round of storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 25, 2:23 PM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
323 PM CDT WED JUL 25 2012
.SHORT TERM...TONIGHT AND THURSDAY. MAIN FORECAST CONCERNS WILL BE
THUNDERSTORMS TONIGHT AND TEMPERATURES ON THURSDAY.
CURRENT RADAR SHOWS SHOWERS IN THE NORTHWEST PART OF THE FORECAST
AREA BUT THERE HAS BEEN LITTLE CHANGE IN LOCATION AND INTENSITY.
SURFACE ANALYSIS SHOWS A COLD FRONT DRIFTING THROUGH THE FORECAST
AREA THIS AFTERNOON. THE WINDS ARE NOT STRONG ON EITHER SIDE OF THE
FRONT AND THE LOCATION IS SHOWING UP MAINLY ON RADAR FROM NEAR YORK
NEBRASKA TO PHILLIPSBURG KANSAS AT THIS TIME.
THE LOCATION OF THE FRONT WILL BE IMPORTANT AS THUNDERSTORMS DEVELOP
THIS AFTERNOON AND EVENING. EXPECT THE THUNDERSTORMS TO DEVELOP
BEHIND THE FRONT IN THE AREA WHERE DEW POINTS ARE POOLING THIS
AFTERNOON. THE TIMING FOR THE THUNDERSTORMS SHOULD BE LATE THIS
AFTERNOON...THEN CONTINUE INTO THE EVENING. THE FRONT SHOULD
CONTINUE TO MOVE TO THE EAST/SOUTHEAST DURING THE EVENING AND
THUNDERSTORM CHANCES WILL MOVE TO THE SOUTHEAST PART OF THE FORECAST
AREA DURING THE EVENING AND INTO THE OVERNIGHT HOURS. BY LATE
TONIGHT THE THUNDERSTORMS SHOULD BE COMING TO AN END IN THE
NORTHWEST. SEVERE WEATHER IS POSSIBLE WITH THE STORMS. A DEEP
INVERTED V SOUNDING WOULD INDICATE THAT THE MOST LIKELY EVENTS WOULD
BE GUSTY WINDS. THERE IS GOOD MUCAPE IN THE EASTERN PART OF THE
FORECAST AREA DURING THE LATE AFTERNOON AND EARLY EVENING OF AROUND
5000 J/KG...BUT THERE IS WEAK SHEAR.
THE FRONT SHOULD BE TO THE SOUTHEAST OF THE FORECAST AREA BY
THURSDAY MORNING AND SKIES SHOULD BE MOSTLY CLEAR TO PARTLY CLOUDY.
TEMPERATURES WILL BE NOTABLY COOLER ON THURSDAY WITH READINGS ONLY
IN THE MID TO UPPER 90S.
.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY. THERE WILL BE ON AND
OFF CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD WITH ABOVE NORMAL
TEMPERATURES...BUT STILL COOLER THAN THE RECENT HEAT WAVE.
GENERALLY NORTHWEST FLOW WILL PERSIST THROUGH THE PERIOD. WITH THE
NORTHWEST FLOW THERE WILL BE SEVERAL MAINLY WEAK UPPER LEVEL WAVES
THAT MOVE THROUGH THE AREA. THERE WILL BE ON AND OFF CHANCES FOR
THUNDERSTORMS THROUGH MUCH OF THE PERIOD. THE BEST CHANCES WILL BE
AFTERNOON AND OVERNIGHT...BUT THERE WILL BE OTHER CHANCES AS WELL.
THERE WILL BE A WAVE THAT MOVES THROUGH FRIDAY NIGHT INTO SATURDAY
THAT IS A LITTLE STRONGER. THERE IS ALSO A COLD FRONT THAT MOVES
THROUGH THE AREA SUNDAY NIGHT AND MONDAY WITH A STRONGER UPPER LEVEL
WAVE. OTHERWISE THERE WILL JUST BE ON AND OFF CHANCES AND TIMING THE
INDIVIDUAL WAVES AS THEY COME THROUGH IS A CHALLENGE. ONE THING TO
NOTE IS THAT EVEN THOUGH THERE ARE CHANCES FOR PRECIPITATION MOST OF
THE TIME IS SHOULD BE VERY SPOTTY.
TEMPERATURES WILL BE COOLER THAN RECENTLY WITH READINGS MOSTLY IN
THE 90S. THERE WILL BE A SLIGHT CLIMB IN TEMPERATURES FROM FRIDAY
THROUGH SUNDAY THEN A BIT COOLER BEHIND THE NEXT COLD FRONT AGAIN.
&&
.PREV DISCUSSION... /ISSUED 1221 PM CDT WED JUL 25 2012/
AVIATION...18Z TAF. A SURFACE COLD FRONT IS SITUATED ACROSS THE
KGRI TERMINAL AREA EARLY THIS AFTERNOON AND SHOULD MOVE TO THE
SOUTHEAST DURING THE AFTERNOON. WINDS WILL TURN TO THE NORTH AND
INCREASE. THERE IS A CHANCE FOR SOME THUNDERSTORMS ALONG AND
BEHIND THE COLD FRONT AS IT MOVES THROUGH. THERE ARE ALREADY A FEW
SHOWERS TO THE NORTHWEST. EXPECT THAT MOST OF THE THUNDERSTORM
ACTIVITY WILL BE LATE THIS AFTERNOON INTO EARLY THIS EVENING BUT
COULD LINGER THROUGH NEARLY MIDNIGHT. SKIES SHOULD CLEAR BEHIND
THE STORMS.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ049-063-064-
075>077-082>087.
KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ005>007-017>019.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 444 PM CDT WED JUL 25 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 261200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 444 PM CDT WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON FOR NORTH CENTRAL KANSAS...AND FOR PORTIONS OF SOUTH CENTRAL NEBRASKA MAINLY SOUTHEAST OF A LINE FROM CAMBRIDGE...TO HASTINGS...TO OSCEOLA. PLEASE REFER TO THE HEAT ADVISORY PRODUCT FOR FURTHER DETAILS. SEVERE THUNDERSTORMS ARE POSSIBLE UNTIL MIDNIGHT FOR NORTH CENTRAL KANSAS AND LOCATIONS SOUTH OF A LINE FROM ALMA TO GENOA IN NEBRASKA. THE STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DAMAGING WINDS OF 60 MPH OR GREATER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BETWEEN FRIDAY NIGHT AND SUNDAY NIGHT...THERE IS A CHANCE FOR MAINLY NIGHTTIME THUNDERSTORMS ACROSS PARTS OF THE OUTLOOK AREA...WITH ADDITIONAL STORM CHANCES ARRIVING DURING THE DAYTIME HOURS MONDAY AND TUESDAY. SEVERE WEATHER IS NOT EXPECTED DURING THESE PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED UNTIL MIDNIGHT FOR LOCATIONS SOUTH OF A LINE FROM ALMA TO GENOA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 508 PM CDT WED JUL 25 2012 NEZ041-252245- NANCE NE- 508 PM CDT WED JUL 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NANCE COUNTY UNTIL 545 PM CDT... AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF PALMER...OR 32 MILES NORTH OF GRAND ISLAND...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF CENTRAL NANCE COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4141 9802 4128 9806 4126 9826 4143 9820 TIME...MOT...LOC 2209Z 280DEG 10KT 4135 9814 FAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 515 PM CDT WED JUL 25 2012 KSZ007-252245- JEWELL KS- 515 PM CDT WED JUL 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEWELL COUNTY UNTIL 545 PM CDT... AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ESBON...OR 32 MILES NORTHWEST OF BELOIT... MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BURR OAK... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3995 9827 3979 9830 3979 9848 3992 9846 TIME...MOT...LOC 2215Z 265DEG 11KT 3985 9844 FAY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
521 PM CDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 2 SE ST. LIBORY 41.06N 98.33W
07/25/2012 E1.75 INCH HOWARD NE PUBLIC
DELAYED REPORT OF GOLF BALL SIZE HAIL COURTESY OF NSSL
SHAVE.
0430 PM HAIL 3 SE ST. LIBORY 41.05N 98.31W
07/25/2012 E1.50 INCH HOWARD NE PUBLIC
DELAYED REPORT OF PING PONG SIZE HAIL COURTESY OF NSSL
SHAVE.
&&
REEDPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
522 PM CDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL ST. LIBORY 41.08N 98.35W
07/25/2012 E1.00 INCH HOWARD NE TRAINED SPOTTER
QUARTER SIZE HAIL AND 40 MPH WINDS IN ST. LIBORY REPORTED
BY TRAINED SPOTTER.
0415 PM HAIL 2 SE ST. LIBORY 41.06N 98.33W
07/25/2012 E1.75 INCH HOWARD NE PUBLIC
DELAYED REPORT OF GOLF BALL SIZE HAIL COURTESY OF NSSL
SHAVE.
0430 PM HAIL 3 SE ST. LIBORY 41.05N 98.31W
07/25/2012 E1.50 INCH HOWARD NE PUBLIC
DELAYED REPORT OF PING PONG SIZE HAIL COURTESY OF NSSL
SHAVE.
0453 PM HAIL 3 W CHAPMAN 41.02N 98.22W
07/25/2012 E1.25 INCH MERRICK NE TRAINED SPOTTER
TRAINED SPOTTER REPORTS 1.25 INCH HAIL.
&&
REEDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 523 PM CDT WED JUL 25 2012 KSZ017-252300- ROOKS KS- 523 PM CDT WED JUL 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROOKS COUNTY UNTIL 600 PM CDT... AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WEBSTER STATE PARK...OR 18 MILES EAST OF HILL CITY...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WEBSTER STATE PARK... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3929 9960 3947 9959 3949 9935 3931 9933 TIME...MOT...LOC 2224Z 258DEG 10KT 3939 9951 FAY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
532 PM CDT WED JUL 25 2012
NEZ082-252300-
FURNAS NE-
532 PM CDT WED JUL 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FURNAS COUNTY UNTIL
600 PM CDT...
AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF WILSONVILLE...OR 15 MILES
NORTHWEST OF NORTON...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WILSONVILLE...
HENDLEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4015 10020 4013 9978 3999 9989 4000 10019
4000 10020 4002 10020
TIME...MOT...LOC 2232Z 213DEG 13KT 3999 10009
BRYANTThe Grand Island radar (KUEX), 89 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Winds gusts were estimated at 60 mph.
Wind gusts measured to at least 60 mph by a home weather station resulted in tree damage and a caved-in garage door.
Wind gusts were estimated at 60 mph. A round hay bale rolled across the road near Greenwood Cemetary.
Hail was accompanied by wind gusts estimated at 60 mph.
Rooks County airport south of Stockton recorded a wind gust of 69 mph. Wind damage was reported approximately 14 miles to the west-southwest of Stockton. At least 4 power poles were damaged, multiple tree limbs were knocked down, and tin was removed from an outbuilding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390206, 406441, 390207, 390208, 390211.